Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 157, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2011, 7:37 PM CDT for Russell County, Kansas. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2011, 7:37 PM CDT (00:37 UTC)
- Expired
- May 29, 2011, 8:04 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:48 PM CDT | TSTM WND GST 56 | Russell, KS | |
| May 29, 7:49 PM CDT | HAIL 0.25 | Gorham, KS | |
| May 29, 7:52 PM CDT | TSTM WND DMG | Russell, KS | SIX INCH TREE LIMBS DOWN AND A RESIDENTIAL TV ANTENNA WAS BLOWN OVER. |
| May 29, 7:52 PM CDT | TSTM WND GST 72 | Russell, KS | RUPPENTHAL MIDDLE SCHOOL KSN WEATHERLAB SITE. |
| May 29, 8:12 PM CDT | NON-TSTM WND DMG | Waldo, KS | PORTION OF METAL ROOF WAS PEELED BACK AND BLOWN OFF OF SENIOR CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1380 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS53 KICT 300037
SVRICT
KSC167-300130-
/O.NEW.KICT.SV.W.0157.110530T0037Z-110530T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...PARADISE...LURAY...RUSSELL AIRPORT
AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0037Z 226DEG 31KT 3884 9904
WIND...HAIL 60MPH 1.00IN
$$
ES2 follow-up statements
761
WWUS53 KICT 300054
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SUN MAY 29 2011
KSC167-300130-
/O.CON.KICT.SV.W.0157.000000T0000Z-110530T0130Z/
RUSSELL KS-
754 PM CDT SUN MAY 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 830 PM CDT...
AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH. THIS STORM WAS LOCATED NEAR RUSSELL...MOVING NORTHEAST AT 35
MPH.
LOCATIONS IMPACTED INCLUDE...
PARADISE...LURAY AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0054Z 226DEG 31KT 3894 9890
WIND...HAIL 60MPH <.75IN
$$
ES409
WWUS53 KICT 300104
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAY 29 2011
KSC167-300113-
/O.CAN.KICT.SV.W.0157.000000T0000Z-110530T0130Z/
RUSSELL KS-
804 PM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY 40 MPH WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...SO SEVERE
THUNDERSTORM WATCH NUMBER 396 REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3884 9904 3903 9905 3913 9897 3913 9863
3891 9862 3872 9903 3873 9905 3884 9905
TIME...MOT...LOC 0103Z 226DEG 31KT 3899 9883
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:37 PM CDT, 1 hour earlier.
Area forecast discussion, May 29, 6:37 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT SUN MAY 29 2011 .UPDATE... WHILE AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE UNTIL DARK ACROSS PORTIONS OF CENTRAL KANSAS...IT APPEARS THE GREATER COVERAGE AND RISK FOR SEVERE STORMS MAY STAY JUST NORTH AND NORTHWEST OF THE AREA ALONG THE NORTHWARD MIGRATING WARM FRONT THIS EVENING. THIS IS WHERE THE RUC SHOWED THE BEST COMBO OF INSTABILITY...SHEAR AND HELICITY VALUES FOR ROTATING/SEVERE STORMS. FURTHER SOUTH THE CIRROFORM CANOPY FROM THE PANHANDLE CONVECTION SHOULD DECREASE INSTABILITY TOWARD SUNSET AND LIMIT THE SEVERE POTENTIAL SOMEWHAT DOWNSTREAM THAT WOULD IMPACT MOST OF THE COUNTIES IN OUR COUNTY WARNING AREA. HOWEVER FOR NOW WILL CONTINUE THE SEVERE WATCH FOR THE ISOLATED STRONG/SEVERE POTENTIAL. KED && .PREV DISCUSSION... /ISSUED 619 PM CDT SUN MAY 29 2011/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. ISOLATED DIURNAL CONVECTION IN PROXIMITY TO THE SURFACE DRY-LINE AND WARM FRONT MAY AFFECT A SMALL PART OF CENTRAL KANSAS...IN VICINITY OF KRSL UNTIL DARK THIS EVENING. OTHERWISE STRONG SOUTH WINDS WILL BE THE MAIN WEATHER STORY TONIGHT AND MEMORIAL DAY. A VIGOROUS UPPER TROF WILL LIFT NORTHEAST FROM THE ROCKIES INTO THE NORTHERN HIGH PLAINS ON MONDAY...WITH A TIGHT GRADIENT SURFACE/LOW LEVEL SOUTHERLY WIND FLOW ACROSS THE AREA. KED PREV DISCUSSION... /ISSUED 307 PM CDT SUN MAY 29 2011/ DISCUSSION... MAIN FORECAST CONCERNS WILL BE HEADLINES FOR STRONG WINDS ON MON ALONG WITH CONVECTIVE CHANCES LATE MON AFTERNOON THROUGH MON EVENING. SYNOPSIS: IN THE UPPER LEVELS CURRENTLY HAVE A PRONOUNCED SHORTWAVE OVER THE CENTRAL GREAT BASIN WITH ANOTHER PIECE OF ENERGY DIVING SOUTHEAST WEST OF BRITISH COLUMBIA. AT THE SURFACE...LOW PRESSURE CONTINUES TO DEEPEN OVER EAST-CENTRAL CO. MEANWHILE A DIFFUSE WARM FRONT EXTENDS FROM NORTH OF KDDC TO NEAR KGBD TO NEAR KSLN. TONIGHT-MON: THERE LOOKS TO STILL BE A REMOTE CHANCE OF A STORM DEVELOPING OVER WEST-CENTRAL KS EARLY THIS EVENING WITH CONFIDENCE EXTREMELY LOW IN THIS OCCURRING. THE LAST TWO DAYS THE SHORT TERM MODELS WERE CONSISTENT IN DEVELOPING CONVECTION OVER NORTHERN OK BUT THE CAP ENDED UP WINNING OUT AND FEEL IT SHOULD AGAIN THIS EVENING. THE MOST LIKELY AREA FOR EARLY EVENING CONVECTION LOOKS TO BE OVER THE OK/TX PANHANDLES WHERE THE DRYLINE IS MORE DEFINED WITH TEMPS SPIKING TO AROUND 100. STRONG SOUTH WINDS WILL BE THE MAIN CONCERN ON MON. CONFIDENCE IS HIGH ENOUGH TO RUN WITH A HIGH END WIND ADVISORY AREA WIDE FOR MON. THE EXCEPTION IS OVER A FEW CENTRAL KS COUNTIES WHERE IT STILL APPEARS WIND WARNING CRITERIA MAYBE POSSIBLE AS THEY MIX TO AROUND 750-700MB. THEREFORE LEFT THOSE FOUR COUNTIES IN THE HIGH WIND WATCH AND WILL LET THE MIDNIGHT SHIFT TAKE ANOTHER GANDER AT IT. A FEW STORMS STILL LOOK TO DEVELOP ALONG THE DRYLINE LATER MON AFTERNOON INTO EARLY MON EVENING AS SOME COOLER MID LEVEL TEMPS START TO ADVECT IN. BEFORE 00Z RUSSELL AND BARTON COUNTIES WOULD BE THE MOST LIKELY AFFECTED. THE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS AROUND 00Z AS THE LOW LEVEL FLOW BACKS...INCREASING CONVERGENCE ALONG THE DRYLINE. IN ADDITION THE RIGHT ENTRANCE REGION OF AN UPPER JET WILL SLIDE OVER THE AREA. THIS ACTIVITY SHOULD DIMINISH IN COVERAGE AND INTENSITY AS IT GETS EAST OF THE BETTER FORCING AFTER 06Z TUE. TUE-TUE NIGHT: A FEW STORMS LOOK TO BE POSSIBLE OVER SE KS ON TUE AFTERNOON ALONG THE STALLED SURFACE FRONT. WITH COOLER MID LEVEL TEMPS CAPPING WILL NOT BE AN ISSUE WITH THE MAIN LIMITING FACTOR BEING LACK OF SURFACE CONVERGENCE. LOW LEVEL MOISTURE WILL RAPIDLY LIFT BACK TO THE NORTHWEST ON TUE NIGHT. THIS MAY RESULT IN SOME ISO-SCT CONVECTION AFTER DARK. HOWEVER THERE IS AGREEMENT THAT SOME CAPPING WILL BE IN PLACE ABOVE 850MB. THEREFORE WILL NOT INCREASE TO CHANCE POPS AND JUST LEAVE SLIGHTS IN. WED-SUN: MEDIUM RANGE MODELS REMAIN CONSISTENT IN BUILDING A STRONG UPPER RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS THROUGH THESE EXTENDED PERIODS. EVEN THOUGH BOTH THE GFS AND ECMWF AGREE ON TRYING TO SNEAK AN UPPER IMPULSE UNDER THE DEVELOPING RIDGE ON WED...NOT CONFIDENT ENOUGH TO INSERT POPS AT THIS TIME. DID NOT CHANGE TEMPS MUCH AT ALL FROM WHAT THE PREVIOUS FORECAST HAD WITH MID AND UPPER 90S AREA WIDE BY THU AND EXTENDING THROUGH THE WEEKEND. WOULD NOT BE SURPRISED TO SEE WESTERN PORTIONS OF THE FORECAST AREA FLIRT WITH THE CENTURY MARK THROUGH MANY OF THESE DAYS. LAWSON AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR IS EXPECTED TO PREVAIL THROUGH THE 24-HOUR TAF PERIOD. VERY TRANSIENT MVFR CIGS NEAR THE WARM FRONT MAY LINGER DURING THE FIRST HOUR OF THE FORECAST ACROSS CENTRAL KANSAS NEAR KRSL-KSLN WITH VFR ANTICIPATED THEREAFTER. VERY STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE PERIOD WITH SUSTAINED WINDS IN THE 22-30 KNOT RANGE TODAY POSSIBLY INCREASING INTO THE 30-36 KNOT RANGE ON MONDAY. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 90 69 87 / 10 10 30 20 HUTCHINSON 73 90 67 86 / 10 10 30 10 NEWTON 73 89 69 85 / 10 10 30 10 ELDORADO 72 88 70 86 / 10 10 30 20 WINFIELD-KWLD 74 89 70 87 / 10 10 30 20 RUSSELL 72 91 58 84 / 10 20 60 10 GREAT BEND 73 92 61 85 / 10 20 60 10 SALINA 73 90 64 85 / 10 10 40 10 MCPHERSON 73 90 66 86 / 10 10 40 10 COFFEYVILLE 71 87 72 85 / 10 10 20 20 CHANUTE 70 87 71 85 / 10 10 20 30 IOLA 70 87 71 85 / 10 10 20 30 PARSONS-KPPF 70 87 72 85 / 10 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM TO 8 PM CDT MONDAY FOR KSZ049>053- 067>072-082-083-091>096-098>100. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ050>053-067>069- 082-083-091>093. HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR KSZ032-033-047-048. &&
Hazardous weather outlook, May 29, 4:08 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 408 PM CDT SUN MAY 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 408 PM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY EVENING AND A WIND ADVISORY IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS. THERE IS A REMOTE CHANCE AN ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS COULD DEVELOP ALONG A DRY LINE THIS EVENING ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A SALINA TO LYONS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA ON MONDAY. WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THE HIGHEST GUSTS OVER CENTRAL AND SOUTH CENTRAL KANSAS. CAMPERS AND ESPECIALLY BOATERS NEED TO USE EXTRA CAUTION ON AREA LAKES MONDAY. PLEASE REFER TO THE LATEST WIND ADVISORIES AND HIGH WIND WATCHES FOR ADDITIONAL DETAILS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THE STORMS MAY BE SEVERE LATE MONDAY AFTERNOON AND EVENING ALONG AND WEST OF INTERSTATE 135. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER SOUTHEAST KANSAS AND AREA WIDE ON TUESDAY NIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/MWM/LAWSON
In the hours before
Special weather statement, May 29, 7:25 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT SUN MAY 29 2011 KSZ032-300100- RUSSELL- 725 PM CDT SUN MAY 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 9 MILES WEST OF RUSSELL...AND MOVING NORTHEAST AT 35 MPH. DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:11 AM CDT | High Wind Warning | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.